Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 307, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 14, 2018, 5:08 PM MDT for Park County, Colorado. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2018, 5:08 PM MDT (23:08 UTC)
- Expired
- Aug 14, 2018, 6:00 PM MDT
- In force
- 52 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Park County, CO
The radar
The Denver radar (KFTG), 88 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 5:20 PM MDT | HAIL 1.5 | 3 Se Harris Park, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1251 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
823
WUUS55 KBOU 142308
SVRBOU
COC093-150000-
/O.NEW.KBOU.SV.W.0307.180814T2308Z-180815T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
508 PM MDT TUE AUG 14 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northeastern Park County in central Colorado...
* Until 600 PM MDT.
* At 507 PM MDT, a severe thunderstorm was located over Highland
Park, or 33 miles southwest of Denver, moving southeast at 10 mph.
HAZARD...60 mph wind gusts, quarter size hail and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Highland Park, Bailey and Harris Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3936 10548 3954 10560 3956 10550 3949 10540
3940 10540
TIME...MOT...LOC 2307Z 318DEG 10KT 3950 10552
HAIL...1.00IN
WIND...60MPH
$$
KRIEDERMAN1 follow-up statement
863
WWUS55 KBOU 142355
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
555 PM MDT TUE AUG 14 2018
COC093-150005-
/O.EXP.KBOU.SV.W.0307.000000T0000Z-180815T0000Z/
Park CO-
555 PM MDT TUE AUG 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PARK COUNTY WILL
EXPIRE AT 600 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3936 10548 3954 10560 3956 10550 3949 10540
3940 10540
TIME...MOT...LOC 2355Z 318DEG 10KT 3940 10541
$$
KRIEDERMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:25 PM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 14, 2:25 PM MDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 225 PM MDT Tue Aug 14 2018 .SHORT TERM...(This evening through Wednesday) Issued at 222 PM MDT Tue Aug 14 2018 Thunderstorms will continue to form over the mountains and foothills this afternoon. Once the Urban Corridor and near by plains destabilize more, the storms will be able to progress eastward. Latest RAP and HRRR showing CAPE of 800-1400 J/kg in the foothills and across the Urban Corridor late this afternoon and evening. This combined with precipitable water values around an inch and lift from a trough over Montana and Wyoming is expected to produce scattered thunderstorms over the mountains, foothills, and Urban Corridor. The airmass becomes more capped and more stable across the eastern plains. Expect storms to die off as they move east of the Urban Corridor this evening. For Wednesday, a boundary will be over eastern Colorado. To the west of it, models indicate there will be drier air. Also, most of the models keep convection south of I-70 Wednesday. However, there should be enough convergence along the boundary, moisture, and instability to produce a few storms. Flow aloft will increase and produce better shear. This along with CAPE of 1000-1500 J/kg could produce a few severe storms Wednesday afternoon over the eastern plains. .LONG TERM...(Wednesday night through Tuesday) Issued at 222 PM MDT Tue Aug 14 2018 By Wednesday night the upper ridge will be over New Mexico and extend east over the Gulf coast. Specific humidity values will increase with PW values reaching to above an inch by late Wednesday. For Wednesday night storms will mainly be focused over the higher terrain of the Palmer divide with some cells being able to move over the plains with the breakdown and northern movement of the surface low. These storms will mainly be capable of gusty winds and small hail. For Thursday and Friday the upper ridge will retrograde back to the West and North in Colorado. This will help to bring increased NW flow over the state. A cold front will push through over the NE plains Thursday afternoon that could produce enough CIN around peak heating time to inhibit much convective potential outside of the higher elevations of the mountains and foothills. Temperatures Thursday will be hovering just around normal for this time of year with highs in the mid to upper 80s. For Friday, some fog could be possible over the plains during the early morning hours as moisture will be high and temperatures slightly cooler in the post frontal airmass. By the late morning hours a disturbance embedded in the NW flow aloft will move over helping to introduce lift for storm development across the plains by the late afternoon hours. Instability is better over the far eastern plains after convective initiation with CAPE in the 1000-1500 j/kg with just around 500 over the Urban Corridor according to the GFS. PW values remain over an inch with steering flow only 10-15 kts. This indicates that any storms that do form will be slower moving and could produce a quick half inch in less than 30 minutes under the stronger cells. Friday will be slightly warmer than Thursday with highs in the upper 80s. For the weekend and into the start of next week the upper ridge will fully transition to over the western CONUS leaving Colorado in increased NW flow. This will allow for the influx of upper waves and fronts to bring cooler air and increased chances of showers and thunderstorms to the region. The first shortwave will move through Saturday into Sunday bringing storms Saturday late afternoon and evening capable of brief heavy rain and small hail. As the shortwave moved over forcing could continue storms overnight into Sunday. A cold front is set to move out of WY into CO Monday ushering in continued cooler temperatures with highs possibly in the 70s by Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 222 PM MDT Tue Aug 14 2018 Scattered thunderstorms are expected to move off the higher terrain and across the Denver area late this afternoon and evening, 22Z to 03Z. Just mid and high clouds are expected tonight and into Wednesday. Smoke will persist and may limit visibility somewhat. There will be a slight chance for thunderstorms Wednesday afternoon, not as high of chance as today. The better chance for storms Wednesday will be south and east of the Denver area. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Bowen AVIATION...Meier
Hazardous weather outlook, Aug 14, 11:00 AM MDT, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1100 AM MDT Tue Aug 14 2018 COZ030>051-151700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1100 AM MDT Tue Aug 14 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over the mountains and foothills this afternoon. Storms are expected to spread onto the Urban Corridor and nearby plains in the late afternoon and early evening. Heavy rain, wind gusts to 50 mph,and small hail will occur with some of the storms. A severe storm or two can't be ruled out with hail larger than one inch in diameter. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated to scattered storms will be possible Wednesday through Friday. On Wednesday, one or two of the storms across the Palmer Divide and plains east of Denver could become marginally severe with hail and damaging winds possible. By the end of the work week, locally heavy rainfall will be possible from thunderstorms which will tend to be slower moving. On Saturday, an upper level trough of low pressure moving over the state may lead to an increase in storm activity with some stronger storms possible east of the mountains. Temperatures through the period will be close to seasonal normals with highs in the upper 80s with a cool down by Sunday with highs dropping into the lower 80s. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Aug 14, 3:12 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Denver CO
312 PM MDT TUE AUG 14 2018
COZ035-142200-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
312 PM MDT TUE AUG 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARIMER COUNTY
UNTIL 400 PM MDT...
At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Glen Haven, or 19 miles west of Fort Collins, moving
southeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Glen Haven and Drake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4053 10525 4053 10527 4045 10523 4044 10523
4045 10524 4041 10523 4033 10533 4050 10551
4049 10548 4051 10548 4047 10539 4048 10536
4052 10543 4055 10543 4056 10547 4055 10548
4057 10550 4062 10542
TIME...MOT...LOC 2111Z 315DEG 17KT 4054 10543
KRIEDERMANThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:12 PM MDT | Special Weather Statement | BOU | Larimer | 48 min |
| Aug 14, 3:44 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 46 min |
| Aug 14, 4:25 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 50 min |
| Aug 14, 4:30 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 27 min |
| Aug 14, 4:56 PM MDT | Severe Thunderstorm Warning | BOU | Jefferson | 49 min |
| Aug 14, 4:56 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Larimer | 22 min |
| Aug 14, 5:16 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Weld | 29 min |
| Aug 14, 5:39 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Douglas, Jefferson | 51 min |
| Aug 14, 5:47 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 28 min |
| Aug 14, 5:51 PM MDT | Areal Flood Advisory | BOU | Adams, Boulder, Weld | 114 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.